I need some opinions about stopping deflazacort.  I know each kid is different and of course most of us are not docs, but any advice would be appreciated.

My son is almost 7 and has been taked deflazacort for 3 years.  He taked a high dose 2xwk- to help to minimize his behaviors during the school week.  This means he is extra emotional and aggressive during the weekend.

We were originally told he has becker's, but this is not the case.  My sons walking is poor- he can only walk on flat surfaces, not the slightest incline or decline or he will fall.  He does not walk outside except on a driveway and he cannot walk more than 20 feet or step over anything.  he crawls in the house, but has a very very difficult time getting into any chair- he must pull up on furniture and he struggle so much.  he typically asks to be helped up off the floor.  he uses a stroller or his powerchair when out of the home.  he does walk around a little in his classroom and he has a rifton chair too.

18 months ago we did a trial off of the deflazacort and his energy level decreased and we out him back on this medication- however he was also more ambulatory at that time.

I feel like he only continues to decline- no improvement, like other stories I read about.  I am happy that his energy level seems increased, but it does not really improve his ambulation.  With the scary possible side effects (he had catarat extraction this summer, I was told they came on very suddently and did not look like medication enduced cataracts), only decline, and aggressive and emotional behaviors I am really thinking it is time to accept that this medication is just not a great option for our situation.

Any advice?  did anyone have a child with a similar story or a quick progression with ambulation?

thanks

Evelyn    

 

 

 

Views: 4479

Replies are closed for this discussion.

Replies to This Discussion

I just want to be sure to clarify a few things:

Deflazacort and prednisone are both corticosteroids, or "steroids."  Whether to take steroids, which steroid to take and which dosing schedule to choose is a very individual decision.  


There are documented advantages of steroids in the management of Duchenne (prolonged walking, decreased incidence of scoliosis, prolonged pulmonary and cardiac function).

There are also documented disadvantages (side effects) of steroids (increased appetite, decreased growth, postponed puberty, bone demineralization and weakness, etc).  

Some patients are able to take either prednisone or deflazacort without any behavior problems or increased appetite/weight; other patients do better with one or the other. Unfortunately, it is difficult to make that determination about which drug might be best before prescribing. If your child is having problems with behavior or appetite/weight, there are a variety of dosing schedules (once every day, more than once a day, every other day, weekends, 10 days on/10 days off) that may help and that you should address with your healthcare provider.
 

Once steroids have been started, they should NEVER be stopped suddenly and/or without the guidance of your healthcare provider.  Stopping steroids suddenly can cause nausea, vomiting, diarrhea or shock, which can be life threatening. However, the impact of steroids should always be evaluated along the way. If the risks outweigh the benefit, the dose can be modified, and the decision to stop can always be a possibility. Also, additional medications (ADHD medicines, testosterone, growth hormones) may help with some side effects of steroids and might also be considered with your healthcare provider.  I hope this is helpful.

Kathi

Also, please note that some comments in this thread have been edited/removed in order to remain on topic (stopping steroids) and/or to adhere to our Terms of Service. Please contact the admin if you have any questions or concerns.

My son has  been on Deflazacort for 10 years now, and we have always given it to him in one dose, first in the evening and then switched to the morning, and he takes 36mg. He was having some challenges at first, but now that he has matured things seem to be better. He takes testosterone injections to help kick start puberty, and that was his choice to do. He is taking an injection monthly and he feels better about himself, and sees the changes happening. He will be attending college in the fall and is excited and nervous about these changes.

Having said that, he has suffered from many side effects from Deflazacort, weight gain, delayed puberty, cataracts requiring surgery, but we decided to push forth and have kept him on Deflazacort, because we felt that the benefits he was receiving from taking it outweighed them.

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service